Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Tucson, AZ

July 18, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2005, 7:52 PM MST for Pima County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 7:52 PM MST (02:52 UTC)
Expired
Jul 18, 2005, 8:15 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 16 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3740 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 190252
SVRTWC
AZC019-190315-
/O.NEW.KTWC.SV.W.0029.050719T0252Z-050719T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
752 PM MST MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 815 PM MST

* AT 746 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VAIL...OR ABOUT 19 MILES SOUTHEAST OF TUCSON...AND MOVING WEST AT
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CORONA DE TUCSON AND TUCSON INTERNATIONAL AIRPORT.

LAT...LON 3196 11047 3220 11048 3215 11096 3192 11094

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 190257
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
756 PM MST MON JUL 18 2005

AZC019-190315-
/O.CON.KTWC.SV.W.0029.000000T0000Z-050719T0315Z/
PIMA AZ-
756 PM MST MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 755 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
VAIL...OR SOUTHEAST OF TUCSON...MOVING WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORONA 
DE TUCSON...TUCSON INTERNATIONAL AIRPORT...AND SAGUARO NATIONAL PARK 
EAST. 

LAT...LON 3196 11047 3220 11048 3215 11096 3192 11094

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 18, 2:10 PM MST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST MON JUL 18 2005

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER SOUTHERN CALIFORNIA AND
NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH MID WEEK.
ENOUGH MOISTURE EXISTS FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING...AND AGAIN TUESDAY. THE
HIGH PRESSURE SYSTEM WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER
THIS WEEK. THE RESULTANT SOUTHEAST FLOW WILL MEAN AN INCREASE IN
MOISTURE...AS WELL AS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
ARIZONA...BY THE END OF THE WEEK.

&&

.DISCUSSION...RADARS CURRENTLY DETECTING ISOLATED 45-50DBZ ECHOES
MAINLY OVER MY PORTION OF THE WHITE MOUNTAINS IN NORTHERN GREENLEE
AND GRAHAM COUNTIES AS WELL AS OVER EASTERN COCHISE COUNTY NEAR THE
CHIRICAHUA MOUNTAINS. THE STORM IN COCHISE COUNTY IS GENERALLY
DEVELOPING AHEAD OF A WEAK SHORTWAVE THAT IS CURRENTLY MOVING INTO
EXTREME SOUTHEAST ARIZONA AND CAN BE SEEN IN VISIBLE SATELLITE
IMAGERY. THE STORMS DEVELOPING ALONG THE RIM AND THE WHITE MOUNTAINS
ARE BEING ENHANCED/TRIGGERED BY A MOISTURE GRADIENT OVER THE
NORTHERN PART OF THE STATE WHICH IS DROPPING DOWN TO THE SOUTH AND
WILL AID IN FIRING OFF CONVECTION ALONG THE RIM.

THE AIRMASS IS RATHER MOIST TODAY WITH THIS MORNINGS KTUS MODIFIED
SOUNDING SHOWED A PW OF ABOUT AN INCH AND A QUARTER...AN LI OF MINUS
3 AND A CAPE OF ABOUT 1000 J/KG. IN ADDITION...SOME MID LEVEL SHEAR
COMPARED TO YESTERDAYS SOUNDING...SO ACTIVITY THIS AFTERNOON SHOULD
BE A BIT BETTER ORGANIZED (SEE SPCS CONVECTIVE OUTLOOK AWIPS HEADER
PHXSWODY1 WMO HEADER ACUS01). AS A RESULT...HAVE INCREASED POPS TO
THE SCATTERED CATEGORY FOR THE EASTERN MOST ZONES MAINLY FOR THIS
EVENING WITH ISOLATED STORMS OVER THE CENTRAL AND WESTERN DESERTS.

MODELS INDICATE THAT THE UPPER HIGH WHICH IS CURRENTLY OVER SOUTHERN
CALIFORNIA AND NEVADA WILL MEANDER IN THE GENERAL VICINITY THROUGH
ABOUT WEDNESDAY WHEN IT WILL MOVE A BIT FARTHER EAST TO AROUND THE
FOUR CORNERS AREA WHICH IS OBVIOUSLY A PRIME LOCATION FOR PULLING
MOISTURE INTO THE AREA. MEANWHILE...EMILY IS PROGGED TO MAKES ITS
WAY INTO MEXICO JUST SOUTH OF THE BROWNSVILLE AREA AND MOISTURE FROM
THE REMNANTS SHOULD SPILL INTO THE DESERT SOUTHWEST AS THE POSITION
OF THE UPPER HIGH SETS UP A LONG EASTERLY TO SOUTHEASTERLY FETCH OF
MOISTURE TO OUR EAST.

GFS SOLUTION FOR THE PAST FEW DAYS HAS MAINTAINED A WET SOLUTION FOR
THE DESERT SOUTHWEST LATE THIS WEEK AND INTO THE WEEKEND. ALSO THE
MEX MOS ENSEMBLE MEMBERS GENERALLY AVERAGE ABOUT 40 PERCENT POP
STARTING ON FRIDAY AND CONTINUING EACH AFTERNOON INTO THE EARLY PART
OF NEXT WEEK. THEREFORE...HAVE INCREASED POPS TO REFLECT THE NOTION
OF HIGHER RAIN CHANCES TOWARD THE WEEKS END AND INTO THE WEEKEND.

AFTERNOON HIGHS ARE EXPECTED TO REMAIN ABOVE 105 FROM TUESDAY
THROUGH THURSDAY...BUT AS MOISTURE INCREASES WITH THE APPROACH OF
THE REMNANTS OF EMILY...AFTERNOON HIGHS SHOULD FINALLY FALL BELOW
THE 100 DEGREE MARK ON FRIDAY AND REMAIN BELOW 100 THROUGH EARLY
NEXT WEEK.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED OVER SOUTHERN CALIFORNIA AND
NEVADA WILL LEAD TO ABOVE NORMAL TEMPERATURES THROUGH THE MIDDLE OF
THE WEEK. THERE WILL BE SUFFICIENT MOISTURE IN COMBINATION WITH
DAYTIME HEATING TO PRODUCE AFTERNOON AND EVENING THUNDERSTORMS TODAY
AND TUESDAY. ADDITIONAL MOISTURE WILL ENTER THE AREA FROM THE
SOUTHEAST ON WEDNESDAY INCREASING THE CHANCE OF THUNDERSTORMS.
OTHERWISE...A RETURN TO NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY
THE END OF THE WEEK DUE TO INCREASED MOISTURE AND THE PROSPECT OF
PRECIPITATION.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE...TODAY IS THE 34TH CONSECUTIVE DAY WITH HIGH TEMPERATURES
OF 100 DEGREES OR HIGHER FOR THE TUCSON INTERNATIONAL AIRPORT. THIS
BREAKS THE SECOND LONGEST STREAK OF DAYS WITH TEMPERATURES OF 100
DEGREES OR HIGHER. THE RECORD IS 39 DAYS...SET IN 1987. TODAY WILL
ALSO MARK THE 22ND CONSECUTIVE DAY WITH AFTERNOON HIGHS OF 104
DEGREES OR HIGHER. THE CURRENT STREAK OF DAYS WITH 104 DEGREES OR
HIGHER RANKS SECOND...WITH THE RECORD BEING 24 DAYS SET IN 1994.
ALSO...THE AREA HAS BROKEN THE 2ND LATEST START TO THE MONSOON. THE
TOP 5 LATEST MONSOON START DATES ARE:

5TH)    JULY 14, 1985
4TH)    JULY 16, 1979
3RD)    JULY 17, 1997
2ND)    JULY 1?, 2005** **TO BE DETERMINED
LATEST) JULY 25, 1987

&&

PUBLIC DISCUSSION...MOLLERE
FIRE WEATHER/AVIATION...CR

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:11 PM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
1211 PM MST MON JUL 18 2005

AZZ019-029>035-191400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1211 PM MST MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A WEAK DISTURBANCE WILL INITIALLY MOVE ACROSS THE
SOUTHEAST CORNER OF THE STATE DURING THE AFTERNOON HOURS TODAY...
RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL
ALSO BUILD OVER THE WHITE MOUNTAINS...THEN ORGANIZE AND MOVE
SOUTHWEST ACROSS THE REST OF SOUTHEAST ARIZONA RESULTING IN
SCATTERED THUNDERSTORM COVERAGE. THE MAIN HAZARD FROM THESE
THUNDERSTORMS WILL BE THAT THEY MAY PRODUCE STRONG AND GUSTY
THUNDERSTORM OUTFLOWS.

DISCUSSION...SATELLITE IMAGERY INDICATED THAT A WEAK DISTURBANCE
OVER THE FAR SOUTHWEST CORNER OF NEW MEXICO WILL CONTINUE TO MOVE
SOUTHWEST INTO THE FAR SOUTHEAST CORNER OF ARIZONA ALONG THE
PERIPHERY OF THE UPPER HIGH CENTERED NEAR LAS VEGAS. THIS DYNAMIC
FORCING MECHANISM...ALONG WITH AMPLE MID LEVEL MOISTURE ACROSS THE
REGION...THIS WILL RESULT IN EARLY AFTERNOON CONVECTION ACROSS
COCHISE...SANTA CRUZ AND EASTERN PIMA COUNTIES.

THE UPPER LEVEL RIDGE WILL CONTINUE TO ELONGATE TODAY RESULTING IN A
WEAK AREA OF DIVERGENCE ALOFT OVER THE SOUTHEAST HALF OF ARIZONA...
ASSISTING THUNDERSTORM DEVELOPMENT. THE LATEST WATER VAPOR IMAGERY
INDICATED SOME DRY AIR PUSHING SOUTH FROM NORTHERN ARIZONA INTO THE
EAST CENTRAL PORTION OF THE STATE...WITH THE STRONGEST MOISTURE
GRADIENT OVER THE WHITE MOUNTAINS. WITH DECENT SHEAR IN THE MID TO
UPPER LEVELS...THIS WILL ALLOW THUNDERSTORMS TO DEVELOP OVER THE
WHITE MOUNTAINS AND ORGANIZE AS THEY MOVE SOUTHWEST AT 15 TO 20 MPH.
THIS COMBINED WITH THE SOMEWHAT DRY LOW LEVELS WILL INCREASE THE
RISK OF STRONG AND GUSTY THUNDERSTORM OUTFLOWS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HIGH
PRESSURE WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK.
THE RESULTANT SOUTHEAST FLOW WILL MEAN AN INCREASE IN MOISTURE...AS
WELL AS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA...BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:21 PM MSTSevere Thunderstorm WarningTWCSanta Cruz29 min
Jul 18, 6:07 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Jul 18, 6:54 PM MSTSevere Thunderstorm WarningTWCPima, Pinal36 min
Jul 18, 7:02 PM MSTFlash Flood WarningTWCPima, Pinal28 min
Jul 18, 7:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal35 min
Jul 18, 8:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 18, 8:22 PM MSTFlash Flood WarningTWCPima, Pinal53 min
Jul 18, 8:59 PM MSTSevere Thunderstorm WarningTWCPima40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.